Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2023, 4:32 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2023, 4:32 PM MDT (22:32 UTC)
- Expired
- Apr 27, 2023, 5:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:55 PM MDT | TSTM WND GST 52 | 2 Nnw Wray, CO | |
| Apr 27, 4:55 PM MDT | TSTM WND GST 60 | 4 Nne Idalia, CO | PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH. TIME AND LOCATION ESTIMATED. |
| Apr 27, 4:59 PM MDT | TSTM WND DMG | Idalia, CO | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Apr 27, 5:00 PM MDT | TSTM WND GST 55 | 6 Ene Idalia, CO | TRAINED SPOTTER ESTIMATES WINDS AT 50-55 MPH. |
| Apr 27, 5:09 PM MDT | TSTM WND GST 68 | 3 Ne Idalia, CO | SUSTAINED AT 44 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WUUS53 KGLD 272232
SVRGLD
COC125-KSC023-272315-
/O.NEW.KGLD.SV.W.0002.230427T2232Z-230427T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
432 PM MDT Thu Apr 27 2023
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Yuma County in northeastern Colorado...
Western Cheyenne County in northwestern Kansas...
* Until 515 PM MDT/615 PM CDT/.
* At 431 PM MDT/531 PM CDT/, severe thunderstorms were located along
a line extending from 4 miles north of Eckley to 15 miles southwest
of Wray to 13 miles south of Yuma, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wray around 450 PM MDT.
Other locations in the path of these severe thunderstorms include
Bonny Reservoir.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 10207 3994 10189 3979 10164 3957 10179
3957 10225 3991 10280 3995 10280 4017 10269
4029 10253
TIME...MOT...LOC 2231Z 305DEG 44KT 4018 10249 3997 10249 3992 10272
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM3 follow-up statements
535
WWUS53 KGLD 272243
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
443 PM MDT Thu Apr 27 2023
COC125-KSC023-272315-
/O.CON.KGLD.SV.W.0002.000000T0000Z-230427T2315Z/
Yuma CO-Cheyenne KS-
443 PM MDT Thu Apr 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
MDT/615 PM CDT/ FOR SOUTHERN YUMA COUNTY IN NORTHEASTERN COLORADO AND
WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 443 PM MDT/543 PM CDT/, severe thunderstorms were located along a
line extending from 6 miles west of Wray to 16 miles southeast of
Eckley to 18 miles northeast of Cope, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bonny Reservoir and St. Francis.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 10207 3981 10170 3957 10187 3957 10225
3988 10276 4020 10238
TIME...MOT...LOC 2243Z 305DEG 44KT 4010 10235 3989 10235 3985 10258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM654
WWUS53 KGLD 272252
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
452 PM MDT Thu Apr 27 2023
COC125-KSC023-272315-
/O.CON.KGLD.SV.W.0002.000000T0000Z-230427T2315Z/
Yuma CO-Cheyenne KS-
452 PM MDT Thu Apr 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
MDT/615 PM CDT/ FOR SOUTHERN YUMA COUNTY IN NORTHEASTERN COLORADO AND
WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 452 PM MDT/552 PM CDT/, severe thunderstorms were located along a
line extending from 3 miles southeast of Wray to 14 miles north of
Bonny Reservoir, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bonny Reservoir and St. Francis.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4001 10207 3981 10170 3957 10187 3957 10225
3985 10266 4012 10231
TIME...MOT...LOC 2252Z 302DEG 47KT 4003 10219 3982 10219 3977 10242
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM906
WWUS53 KGLD 272316
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
516 PM MDT Thu Apr 27 2023
COC125-KSC023-272323-
/O.EXP.KGLD.SV.W.0002.000000T0000Z-230427T2315Z/
Yuma CO-Cheyenne KS-
516 PM MDT Thu Apr 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS WILL EXPIRE AT 515 PM MDT/615 PM CDT/...
The storms which prompted the warning have moved south into Kit
Carson county. Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southwestern Yuma county and Southern Cheyenne County in Kansas.
LAT...LON 4001 10207 3981 10170 3957 10187 3957 10225
3985 10266 4012 10231
TIME...MOT...LOC 2313Z 305DEG 44KT 3989 10194 3968 10194 3963 10217
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:04 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 27, 2:04 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS Issued by National Weather Service Dodge City KS 204 PM MDT Thu Apr 27 2023 .SHORT TERM...(This evening through Friday) Issued at 203 PM MDT Thu Apr 27 2023 This mid-afternoon water vapor loop and RAP analysis overlay revealed quite the impressive shortwave trough diving south within the broader longwave trough pattern. The mid tropospheric potential vorticity anomaly was centered across central Montana early in the afternoon with impressive downstream upward vertical motion ahead of the storm moving into eastern Wyoming and western Nebraska. This enhanced region of lift continued to draw closer to the tri-state region, and afternoon Day Cloud Phase Distinction RGB imagery showed a growing boundary layer cumulus field across northeastern Colorado into far northwest Kansas and adjacent far southwest Nebraska. The HRRR model seems to have a pretty good handle on this storm system, and there has been run-to-run continuity of surface-based shower and thunderstorm development across the northwest half of the the GLD CWA after 21Z. Boundary layer moisture was limited, however 500/700mb temperatures of -20/0C along with surface temperatures warming to the lower 70s resulted in deep layer, steep lapse rates and SBCAPE increasing to around 500 to 700 J/kg despite surface dewpoints in the mid to upper 30s degF. Thus, the greatest severe weather risk will be damaging straight line winds with the deepest convective plume late afternoon/early this evening. The threat of 60- 65 mph peak wind gusts has been messaged given this latest forecast thinking. As the strongest forcing for ascent moves across the tri- state region this evening, the HRRR suggests the leading axis of convection may form a loosely organized multi-cell line cluster as a modest cold pool develops. It will be difficult to differentiate an initial convective cold pool from the actual synoptic cold front itself, but there may be a bit of a separation between the two meteorological features. Regardless, the synoptic cold front will be pushing south quickly later on tonight. By that time, the axis of greatest lift and subsequent numerous showers will push south of our region down into southeastern Colorado and southwestern Kansas. North-northwest winds behind the synoptic cold front will likely be 25 to 35 mph sustained with gusts well in excess of 40 mph at times...through at least the first half of the day Friday as northwest Kansas and surrounding region remains in the fairly tight MSLP gradient as the upper level cyclone continues to move south-southeast down into New Mexico and the Texas Panhandle. Back to the precipitation forecast, the official forecast will reflect a precipitation type changeover to a wet snow before ending over the higher elevation areas of the GLD forecast area (western/southwestern half, particularly in vicinity of the Palmer Divide), but any snow before ending will likely be fleeting with essentially no accumulation expected. .LONG TERM...(Friday night through Thursday) Issued at 203 PM MDT Thu Apr 27 2023 Over the weekend, the northwest flow pattern on the longwave scale will continue across much of the western Great Plains and adjacent Rockies as a deep gyre becomes established across the Great Lakes region. Another deep trough will develop along the West Coast early next week with another deep upper low likely to develop out of the trough out west. The hemispheric scale regime looks quite blocky with the tri-state region in between these large gyres with very little in the way of sensible weather to affect the region. This will likely result in fairly light winds for the most part and temperatures quite seasonable with the warmest air mass shunted well to the south through at least Tuesday. The latest models suggest the Great Lakes region and West Coast gyres dissolving with more westerly momentum crossing the Rockies mid to late next week. Mid next week and beyond, the forecast becomes far more uncertain in terms of temperature forecasting and (severe?) convection. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1056 AM MDT Thu Apr 27 2023 The onset of this new TAF period will be fairly good, however aviation weather conditions will deteriorate by late afternoon as an initial band of showers and thunderstorms develop out ahead of an advancing cold front. This convection is expected to impact both GLD and MCK terminals with thunder in vicinity for a couple hours late afternoon/early evening. Winds will likely be very strong in vicinity of showers/storms with gusts 45 to 50 knots possible. Thereafter the remainder of the night, scattered to numerous showers will continue, however probability of thunder will decrease later in into the evening as lower level instability decreases. MVFR flight category is expected as stratus clouds move in behind the front late tonight with forecast ceiling 1500 to 2500 feet BKN-OVC. North-northwest winds will remain quite strong 20 to 25 knots sustained, gusting 40+ knots at times through the end of this TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...WFO DDC/Umscheid LONG TERM...WFO DDC/Umscheid AVIATION...WFO DDC/Umscheid
Hazardous weather outlook, Apr 27, 2:49 PM MDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 249 PM MDT Thu Apr 27 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 249 PM MDT Thu Apr 27 2023 /349 PM CDT Thu Apr 27 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and thunderstorms will develop along an advancing cold front this evening. These showers and thunderstorms will likely be accompanied by very strong north winds. Expect gusty north winds of 25 to 40 mph behind the front, and in vicinity of the heaviest showers and thunderstorms wind gusts may exceed 60 mph, especially along and north of Highway 34. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Strong northerly winds are expected to continue during the morning and afternoon hours of Friday. Sustained winds ranging from 25 to 40 mph and gusts up to 50 mph are possible, strongest in eastern Colorado and adjacent Kansas and Nebraska border counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Umscheid/Vincent
In the hours before
Special weather statement, Apr 27, 2:55 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
255 PM MDT Thu Apr 27 2023
COZ090-KSZ001-272130-
Yuma County CO-Cheyenne KS-
255 PM MDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas through 330 PM MDT/430 PM CDT/...
At 254 PM MDT/354 PM CDT/, Doppler radar was tracking a thunderstorm
6 miles north of Bonny Reservoir, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas, including the following locations... Hale and
Idalia.
This includes Highway 385 between mile markers 212 and 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 10166 3957 10182 3957 10213 3967 10235
3989 10218
TIME...MOT...LOC 2054Z 299DEG 26KT 3971 10215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Apr 27, 3:16 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Apr 27 2023
COZ091-KSZ013-272145-
Kit Carson County CO-Sherman KS-
316 PM MDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northeastern Kit
Carson and Sherman Counties through 345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong cold front 12
miles north of Ruleton, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Kit
Carson and Sherman Counties.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 25.
Interstate 70 in Colorado between mile markers 448 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3958 10206 3957 10205 3957 10169 3947 10140
3914 10180 3922 10205 3951 10218
TIME...MOT...LOC 2116Z 300DEG 39KT 3953 10188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Apr 27, 3:44 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Thu Apr 27 2023
COZ091-092-KSZ001-013-014-027-028-272230-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-Cheyenne KS-
344 PM MDT Thu Apr 27 2023
...Strong cold front will impact portions of eastern Cheyenne and
southeastern Kit Carson Counties in east central Colorado, Wallace
County in west central Kansas, south central Cheyenne and southern
Thomas Counties in northwestern Kansas, western Logan County in west
central Kansas and Sherman Counties in northwestern Kansas through
430 PM MDT/530 PM CDT/...
At 343 PM MDT/443 PM CDT/, Doppler radar was tracking strong cold
front along a line extending from 12 miles north of Goodland to 3
miles east of Ruleton to 15 miles south of Burlington. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brewster and Weskan.
This includes the following highways...
Interstate 70 in Kansas between mile markers 3 and 67.
Highway 385 between mile markers 141 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 10083 3890 10115 3873 10144 3868 10243
3920 10259 3936 10185 3962 10164
TIME...MOT...LOC 2143Z 316DEG 28KT 3953 10165 3932 10181 3907 10230
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, Apr 27, 3:59 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
04/27/2023 M50 MPH SHERMAN KS ASOS
&&
JNSpecial weather statement, Apr 27, 4:14 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Thu Apr 27 2023
COZ090-272315-
Yuma County-
414 PM MDT Thu Apr 27 2023
...STRONG WINDS WILL AFFECT YUMA COUNTY...
At 412 PM MDT, radar indicated scattered weak thunderstorms located
along a line extending from 10 miles south of Highland Center to 10
miles east of Elba. Movement was southeast at 40 mph.
Sudden wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Yuma, Wray, Bonny Reservoir, Eckley, Abarr, Beecher Island and
Wauneta.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 262.
LAT...LON 4044 10251 4028 10210 3958 10215 3958 10277
3961 10281 4034 10279 4044 10272
TIME...MOT...LOC 2212Z 306DEG 33KT 4038 10262 3992 10297
JRMLocal storm report, Apr 27, 4:23 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 SSE YUMA 40.11N 102.72W
04/27/2023 M54 MPH YUMA CO AWOS
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 11:46 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson | 7 hr |
| Apr 27, 4:14 PM MDT | Special Weather Statement | GLD | Yuma | 61 min |
| Apr 27, 5:06 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 39 min |
| Apr 27, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| Apr 27, 2:55 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Apr 27, 3:16 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Apr 27, 3:44 PM MDT | Special Weather Statement | GLD | Logan, Sherman, Thomas, Wallace | 46 min |
| Apr 27, 5:01 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.